Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2020, 11:42 PM EDT for Grant County, Indiana. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 11:42 PM EDT (03:42 UTC)
- Expired
- Jun 4, 2020, 12:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 12:00 AM EDT | TSTM WND GST 65 | 2 Se Van Buren, IN | CORRECTS PREVIOUS TSTM WND GST REPORT FROM VAN BUREN. GUSTED TO 65 MPH TWICE. REPORTED VIA TWITTER. |
| Jun 4, 12:00 AM EDT | TSTM WND GST 65 | Van Buren, IN | GUSTED TO 65 MPH TWICE. REPORTED VIA TWITTER. |
| Jun 4, 12:00 AM EDT | HAIL 1 | 2 Se Van Buren, IN | CORRECTS PREVIOUS HAIL REPORT FROM VAN BUREN. A FEW QUARTER SIZED HAILSTONES, THOUGH MOST WERE PENNY OR SMALLER. REPORTED VIA TWITTER. |
| Jun 4, 12:00 AM EDT | HAIL 1 | Van Buren, IN | A FEW QUARTER SIZED HAILSTONES, THOUGH MOST WERE PENNY OR SMALLER. REPORTED VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
114
WUUS53 KIWX 040342
SVRIWX
INC053-040415-
/O.NEW.KIWX.SV.W.0028.200604T0342Z-200604T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1142 PM EDT Wed Jun 3 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Grant County in central Indiana...
* Until 1215 AM EDT.
* At 1142 PM EDT, a severe thunderstorm was located near Marion,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Van Buren, Hanfield, Lake Wood, Arcana and Landess.
This includes Interstate 69 in Indiana between mile markers 262 and
271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4055 8569 4064 8569 4065 8563 4065 8545
4050 8545
TIME...MOT...LOC 0342Z 270DEG 12KT 4059 8563
HAIL...1.00IN
WIND...60MPH
$$
RTC2 follow-up statements
179
WWUS53 KIWX 040400
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1200 AM EDT Thu Jun 4 2020
INC053-040415-
/O.CON.KIWX.SV.W.0028.000000T0000Z-200604T0415Z/
Grant IN-
1200 AM EDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHEASTERN GRANT COUNTY...
At 1159 PM EDT, a severe thunderstorm was located near Van Buren, or
near Marion, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marion, Van Buren, Hanfield, Lake Wood, Arcana and Landess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4054 8564 4063 8561 4065 8545 4050 8545
TIME...MOT...LOC 0359Z 279DEG 18KT 4058 8555
HAIL...1.00IN
WIND...60MPH
$$
RTC911
WWUS53 KIWX 040406
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1206 AM EDT Thu Jun 4 2020
INC053-040416-
/O.EXP.KIWX.SV.W.0028.000000T0000Z-200604T0415Z/
Grant IN-
1206 AM EDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY WILL
EXPIRE AT 1215 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4054 8564 4063 8561 4065 8545 4050 8545
TIME...MOT...LOC 0406Z 297DEG 11KT 4057 8555
$$
RTCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:04 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 3, 8:04 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 804 PM EDT Wed Jun 3 2020 .SYNOPSIS... Issued at 321 PM EDT Wed Jun 3 2020 A few showers and thunderstorms remain possible later tonight with muggy conditions in place. The next chance for showers and storms will be Friday afternoon before cooler and less humid conditions arrive for the weekend. && .UPDATE... Issued at 804 PM EDT Wed Jun 3 2020 Exceptionally stable/capped conditions in place across our CWA this evening per SPC/RAP mesoanalysis and made significant cuts to PoPs earlier to reflect dry evening forecast. Main question will be how much (if any) convection returns to our area later tonight with arrival of 850mb trough and perhaps a subtle MCV. Most hi-res guidance indicates at least SCT convection over our central/southern CWA in the 06-12Z window but CAM's have struggled to capture convective trends this evening and it is difficult to pinpoint any meaningful forcing or moisture advection to overcome initially stable conditions and poor diurnal timing. Did raise and expand PoPs for later tonight but kept them in the low chance category. Given poor midlevel lapse rates and limited theta-e advection...not anticipating any strong storms though some brief heavy rain can't be entirely ruled out where storms do manage to develop. && .SHORT TERM...(This Evening through Thursday) Issued at 321 PM EDT Wed Jun 3 2020 High clouds have kept heating limited today with main focus on new convective development from N MO into west central IL and central IN along remnant outflow boundary/area of convergence. It should be this area that experiences the greater severe threat going into this evening with the 1630Z Day 1 outlook representing this by removing much of the slight and marginal risk area. That being said, cloud cover is clearing out finally upstream across southern WI into N IL with temps in the mid 80s in SE WI. Some of the hi res models show development later this afternoon or evening that then drifts southeast and potentially impacts the area as instability increases. A weak disturbance will move through this evening that could aid in some additional development with very weak frontal boundary still draped across IA/N IL into N IN. Low confidence on how this will unfold with CAMs showing no consistency and did poor job handling overall setup today. Consensus of surrounding offices was to lower pops across far southern areas and go dry across the north. Will defer to evening crew to monitor any new development. No significant changes were made to Thursday with lingering showers possible across far south areas. Think we could end up fully dry but kept lower pops to match with surrounding offices in the south. && .LONG TERM...(Thursday Night through Wednesday) Issued at 321 PM EDT Wed Jun 3 2020 Northern stream system and associated cold front will move in Friday afternoon and night, bringing a chance for showers and thunderstorms to the area as well as an end to the warm and humid conditions. Doesn't look like a big impact at this point with regards to the convective threat, but will be at least some instability around for non-zero threat for a stronger storm. High pressure then builds in for the weekend with temperatures falling back to more seasonable levels in the 70s to maybe near 80 and lower humidity values. As upper level ridge axis shifts across the area, heat and humidity will begin to return with highs back well into the 80s. Shower and thunderstorm chances will increase as well next week with tropical moisture possibly being drawn in by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 804 PM EDT Wed Jun 3 2020 Dry/VFR conditions will persist through the late evening. After 06Z...convection may be possible at KFWA as 850mb trough swings through the area. Confidence in thunder remains too low to mention though given poor midlevel lapse rates, limited moisture return, and weak forcing. Some hi-res guidance also indicates potential for MVFR ceilings during the early morning hours but this is predicated on convection developing in the area. Will hold VFR for now and adjust as convective trends become clearer later tonight. Some BR/ground fog also possible (primarily at KSBN) but dewpoints have dropped significantly and confidence is too low to include with this package. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...AGD SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...AGD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 3, 1:02 PM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 102 PM EDT Wed Jun 3 2020 INZ013-015-020-022>027-032>034-OHZ024-025-041715- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Van Wert-Allen OH- 102 PM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will remain possible this afternoon mainly south of a Winamac to North Manchester to Lima Ohio line. An isolated strong to severe thunderstorm cannot be ruled with with locally damaging winds and large hail. The threat should end by 8 pm EDT. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-041715- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 102 PM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. A few thunderstorms may occur through late afternoon across southeastern Lake Michigan. Locally higher winds and waves will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms again Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016- 041715- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 102 PM EDT Wed Jun 3 2020 /1202 PM CDT Wed Jun 3 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will be possible through late afternoon across much of northern Indiana. Locally heavy rain and gusty winds will be possible with the stronger storms. However, the greatest threat for severe weather appears to have shifted to south of a Winamac to North Manchester to Lima Ohio line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms again Friday afternoon. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:56 AM EDT | Special Weather Statement | IWX | Adams, Huntington, Wells | 49 min |
| Jun 4, 2:10 AM EDT | Areal Flood Advisory | IWX | Wells | 3 hr |
| Jun 4, 3:11 AM EDT | Areal Flood Advisory | IWX | Jay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.